Kansas, 2025

Flash Flood and Hail in Kansas, June 23 to 24, 2025

June 23 to 24, 2025 · NWS ICT · 4 events in 3 counties and zones

Widely scattered thunderstorms developed during the afternoon hours of June 23rd across portions of central and south central Kansas. These storms moved north and northeast through the evening hours with additional development through the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widely scattered thunderstorms developed during the afternoon hours of June 23rd across portions of central and south central Kansas. These storms moved north and northeast through the evening hours with additional development through the overnight hours. These storms resulted in hail, wind and flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 1:42 PM CST, 53 minutes earlier. Its key messages:

  • Scattered to numerous showers/thunderstorms this afternoon through tonight, especially northwest of the Flint Hills. Strong to severe downburst winds and intense rainfall rates the primary hazards.
  • Spotty shower/storm chances Tuesday afternoon-evening.
  • Off-and-on spotty shower/storm chances late Wednesday through early next week.
Area forecast discussion, Jun 23, 1:42 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
242 PM CDT Mon Jun 23 2025

.KEY MESSAGES...

- Scattered to numerous showers/thunderstorms this afternoon
  through tonight, especially northwest of the Flint Hills.
  Strong to severe downburst winds and intense rainfall rates
  the primary hazards.

- Spotty shower/storm chances Tuesday afternoon-evening.

- Off-and-on spotty shower/storm chances late Wednesday through
  early next week.

&&

.DISCUSSION...
Issued at 239 PM CDT Mon Jun 23 2025

A slow-moving cold front approaching from the northwest amidst a
moist/unstable/uncapped airmass will be the focus for scattered to
numerous showers/thunderstorms this afternoon and evening, with
activity likely lingering well into the night. Given the uncapped
airmass, a few thunderstorms could form as far east-southeast as the
Flint Hills over southeast Kansas, although thinking the greatest
coverage/chances will be northwest of the KS Turnpike closer to the
approaching cold frontal zone. Strong instability and modest lapse
rates will favor vigorous and tall updrafts, with modest downdraft
CAPE values supporting locally strong to severe wet microbursts.
Deep layer shear is 20-25 kts at best, which should limit updraft
rotation and tilt, supporting only a marginal hail threat.
Furthermore, anomalously high precipitable waters in concert with
relatively slower storm motions will support intense rainfall rates
and localized flash flooding.

Thinking the potential for strong to severe downburst winds will be
mainly before 10 PM or so. Thereafter, mostly non-severe
showers/storms should linger a good portion of the night and even
into Tuesday morning mainly northwest of the KS Turnpike, supported
by a strengthening low-level jet impinging on the cold frontal zone.

With the frontal zone stalling and laying out across central KS
Tuesday, thinking Tuesday afternoon-evening hit-or-miss
showers/storms will be focused generally along/north of Highway 56.
The primary threats will once again be localized wet microbursts and
intense rainfall rates.

As we look ahead, spotty off-and-on shower/storm chances enter back
into the forecast late Wednesday and persist all the way through the
weekend. The culprits will be subtle ripples in the mid-level flow
moving in from the west-southwest along with weak cold fronts
encroaching from the north, amidst a continued
moist/unstable/uncapped airmass. Widespread severe weather appears
unlikely given the relatively weak flow aloft, although locally
strong wind gusts and intense rainfall rates remain possible. Stay
tuned as we continue to refine the forecast during this period.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1234 PM CDT Mon Jun 23 2025

A cold front approaching from the northwest amidst a moist and
uncapped airmass will be the focus for scattered to numerous
showers and thunderstorms this afternoon through tonight. While
a few spotty showers/storms will be possible as far east as
roughly the Flint Hills over southeast Kansas, thinking the
greatest coverage and potential will be mainly northwest of the
KS Turnpike over central Kansas. Thinking the primary threats
with this activity will be strong to severe downburst winds and
locally intense rainfall rates. Large hail will likely be a
lesser threat given poor mid-level lapse rates and relatively
weak deep layer shear. Covered this storm threat with TEMPO and
PROB30 groups at all TAF sites except CNU where storm chances
are lowest.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...ADK
AVIATION...ADK
Hazardous weather outlook, Jun 23, 1:50 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
250 PM CDT Mon Jun 23 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
250 PM CDT Mon Jun 23 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms will impact
locations mainly west to northwest of the Flint Hills this afternoon
through tonight. The strongest activity will be capable of 65 mph
winds, small hail, and high rainfall rates that may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Spotty shower and thunderstorm chances remain in the forecast
Tuesday afternoon and evening, and off-and-on late Wednesday
through the weekend, mainly during the afternoon and evening hours.
The primary threats with this activity will be strong wind gusts and
heavy rainfall.

Heat indices around 100 degrees are expected each afternoon and early
evening this week through the weekend.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, heavy rainfall amounts, and flooding are
always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rice

When
June 23, 2:35 PM CST to 2:36 PM CST
Where
Rice County, 1.77 mi WSW of Lyons
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.340, -98.230

Measured at the Lyons Airport.

Thunderstorm Wind, Rice

When
June 23, 3:30 PM CST to 3:31 PM CST
Where
Rice County, 3.04 mi ENE of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.370, -98.150

These wind gusts were estimated.

Hail, McPherson

When
June 23, 4:03 PM CST to 4:04 PM CST
Where
McPherson County, 1.08 mi W of Windom
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.380, -97.920

Flash Flood, Reno

When
June 23, 10:36 PM CST to June 24, 12:36 AM CST
Where
Reno County, 1.97 mi E of Willowbrook to 1.73 mi WSW of South Hutchinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.096, -97.964

Multiple roads were flooded across Hutchinson with the most significant on Main Street between 15th and 18th where 3 to 4 feet was across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278013, 1278014, 1278015, 1278016.